An unfortunate side effect of antipsychotic medications is tardive dyskinesia, a movement disorder in which you can’t control your face or body’s specific movements. Board-certified neurologist Subhashie Wijemanne, MD, at her practice Parkinson’s, Restless Legs & Movement Disorders Specialists, PLLC, in Austin, Texas, can evaluate unusual tremors and movements to help you determine if it is tardive dyskinesia or another movement disorder. Tardive dyskinesia is treatable. Call today or use the online tool to schedule your appointment.
Tardive dyskinesia, a neurological disorder, is caused by taking specific medications namely dopamine blocking medications such as antipsychotic medications or dopamine blocking anti nausea medications. These medications can cause involuntary movements that can be embarrassing and lead to social isolation. These movements affect your tongue, face, lips, torso, arms, legs, and hands and feet.
Sometimes difficulty swallowing, facial distortion, and difficulty breathing can result.
Tardive dyskinesia usually happens when you take specific neuroleptic drugs to treat psychiatric disorders. The condition can develop after months or years on these medications.
Older antipsychotic drugs are the ones that most cause tardive dyskinesia. These drugs include:
Metoclopramide, a medicine taken for stomach problems, can also cause tardive dyskinesia. Not everyone who takes these drugs experiences movement disorder as a side effect. Newer antipsychotics are less likely to cause the problem, but they aren’t without risk.
About 500,000 people in the United States are affected by tardive dyskinesia. That’s about 10% of all people who take the previously mentioned medications. Those most at risk include people who are:
Now we do have new medications to treat tardive dyskinesia without having to discontinue the antipsychotic medication. Dr. Wijemanne will work with you or your loved one to find a suitable solution.
Call the office of Parkinson’s, Restless Legs & Movement Disorders Specialists, PLLC, or book a consultation with Dr. Wijemanne online if you’re affected by tardive dyskinesia.